Kansas, 2020

Hail in Kansas, June 20, 2020

June 20, 2020 · NWS GLD · 5 events in 1 county or zone

Supercells in small clusters formed during the afternoon to early evening hours. The storms dropped large hail up to tennis ball in size across northern Norton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Supercells in small clusters formed during the afternoon to early evening hours. The storms dropped large hail up to tennis ball in size across northern Norton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 4:50 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 20, 4:50 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
450 PM MDT Sat Jun 20 2020

.SHORT TERM...(This evening through Sunday)
Issued at 240 PM MDT Sat Jun 20 2020

Overview: Cyclonic flow aloft (assoc/w a broad upper trough over
the Central/Northern CONUS) will prevail today -- transitioning to
NW flow aloft on Sunday.

Through Tonight: Simulated reflectivity forecasts via the HRRR and
NAM NEST suggest that broad cyclonic flow aloft, DPVA attendant a
small amplitude wave therein (progressing eastward from CO into
Western KS), weak low-level convergence invof a modest dryline,
and a moderately unstable airmass characterized by 1500-2000 J/kg
mlcape -- will foster the development of isolated convection
along/south of I-70 by 21-23Z, though development may be more
likely invof a line extending from Tribune-Gove City-Hill City --
where a relatively robust Cu field is already evident via visible
satellite imagery. While modest (20-30 kt) effective deep layer
shear suggests multicellular organization (initially, at least) --
the presence of (1) moderate instability and (2) strengthening
deep layer shear later this afternoon (30-40 kt by ~00Z) --
appears supportive of supercells. With this in mind, an isolated
potential for severe hail and damaging winds will exist late this
afternoon, mainly between 22-02Z along/south of a line from
Tribune-Gove City-Hill City where deeper low-level moisture
(10-12C H85 dewpoints) is more likely to foster deep/established
updrafts.

Sun-Sun Night: Small amplitude shortwave energy progressing
ashore the PAC NW this aft/eve is progged to track ESE-SE through
the Northern Rockies (tonight) into the Central Plains (Sunday).
Simulated reflectivity forecasts via the HRRR/NAM NEST suggest
that DPVA attendant the aforementioned shortwave energy and low-
level convergence invof a SSW-NNE oriented dryline will aid in
convective development by early-mid afternoon (~20Z) -- somewhere
along/east of a line from Leoti-Oakley-Oberline -- with activity
growing upscale into a squall line /MCS/ that progresses southeast
into South-Central KS (late afternoon) and Northern OK (evening).
Steep mid-level lapse rates (8-8.5 C/km) and rich low-level
moisture on the eastern periphery of the dryline will foster
strong diurnal destabilization (2500-3500 J/kg mlcape).. amidst
strong (1300-1600 J/kg) dcape and modest (25-35 kt) deep layer
shear. Though discrete updrafts may briefly be present at onset,
rapid upscale growth along a consolidating cold pool suggests that
damaging winds will be the primary hazard, with destructive
straight-line winds possible as the MCS matures and propagates
downstream into South-Central KS and Northern OK during the late
aft/eve.

.LONG TERM...(Monday through Saturday)
Issued at 203 PM MDT Sat Jun 20 2020

At the start of the forecast period, an upper trough will be
centered over Nebraska and the Dakotas as it continues on its
eastward progression across the northern half of the nation. The
Tri-State area will be under northwest flow aloft with an upper
ridge over the Western CONUS. Temperatures on Monday will be in
the mid-80s in the northern part of the Tri-State area and the
upper 80s to low 90s in the southern part. A trough on the lee
side of the Rockies will provide some lift in the region which
could help in shower and thunderstorm development in the afternoon
and evening hours. At the moment, CAPE values appear to be low
and lapse rates are not looking all that great. Severe weather is
not anticipated with any storms that develop at this time.

A cold front will swing south, into the Central High Plains
through the day on Tuesday. Cooler air filtering in behind the
front will cool our temperatures down a few degrees. High
temperatures will range from the upper 70s to mid-80s. A few
showers and thunderstorms may be possible.

A gradual warming trend will begin Wednesday, continuing into the
weekend. A flattening ridge will move over the Rockies and into
the Central High Plains through the week. As the ridge moves over
the area, flow will become zonal across the Tri-State area. A
closed upper low will be in place over the Great Lakes for much of
the week, eventually beginning to move off to the northeast on
Thursday as another upper trough pushes eastward over the Western
CONUS. The GFS and ECMWF continue to disagree on the timing of the
progression of the closed low with the ECMWF having the more
aggressive ejection northeastward.

The lee trough over Eastern Colorado will remain in place through
Friday before lifting to the northeast, across Nebraska on
Friday. Models are suggesting a closed low developing at the 850mb
level as the system moves out of the area. Shower and
thunderstorm chances are possible each day, though confidence
remains low on area coverage, so have opted to keep PoPs low for
the time being. Temperatures heading into the weekend will return
to the low to mid- 90s for highs and the low to mid-60s for lows.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 450 PM MDT Sat Jun 20 2020

For KGLD and KMCK, vfr conditions expected through the period.
Southerly winds 10kts or less at taf issuance will continue
overnight then steadily veer to the southwest at similar speeds
Sunday morning then west in the 15z-18z timeframe. For the
afternoon winds continue to veer to the northwest and approach
12kts in the latter half of the afternoon. At this time any
convection will be east of the terminals Sunday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...AW
AVIATION...99
Hazardous weather outlook, Jun 20, 6:10 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
610 PM MDT Sat Jun 20 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
610 PM MDT Sat Jun 20 2020 /710 PM CDT Sat Jun 20 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Isolated supercell thunderstorms capable of producing hail up to the
size of baseballs and wind gusts in excess of 60 mph will be possible
through early this evening across Norton and Graham counties.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

There is a Slight Risk of severe thunderstorms Sunday afternoon,
mainly east of Highway 83 between 2 and 7 pm MDT. Storms are
anticipated to develop along or east of a line from Leoti to Oakley
to Oberlin around 2 PM MDT, progressing rapidly east southeast into
central Kansas by 4 to 7 PM MDT. Quarter size hail and damaging
winds up to 75 mph are anticipated to be the primary hazards. Storms
will rapidly grow upscale into a squall line capable of producing
destructive straight line winds as it tracks east of Highway 283
into Central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 20, 3:04 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HEAVY RAIN       3 N RULETON             39.38N 101.88W
06/20/2020  E1.20 INCH       SHERMAN            KS   PUBLIC

            DELAYED SOCIAL MEDIA REPORT OF STORM TOTAL
            RAINFALL FROM 6/19.

&&
Local storm report, Jun 20, 3:05 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       5 SE MCDONALD           39.74N 101.30W
06/20/2020  M0.85 INCH       RAWLINS            KS   TRAINED SPOTTER

            DELAYED SOCIAL MEDIA REPORT OF STORM TOTAL
            RAINFALL FROM 6/19.

&&
Local storm report, Jun 20, 3:06 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HEAVY RAIN       3 E LEVANT              39.39N 101.13W
06/20/2020  M0.60 INCH       THOMAS             KS   PUBLIC

            DELAYED SOCIAL MEDIA REPORT OF STORM TOTAL
            RAINFALL FROM 6/19.

&&
Special weather statement, Jun 20, 5:25 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
625 PM CDT Sat Jun 20 2020

KSZ004-NEZ081-202345-
Norton KS-Red Willow NE-
625 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 645 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, or 20 miles southeast of McCook, moving east at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lebanon.

LAT...LON 4011 10019 4001 10019 4000 10000 3991 10000
      3998 10018 3999 10018 4000 10023 4005 10036
      4014 10034
TIME...MOT...LOC 2325Z 279DEG 20KT 4008 10027

DDT
Special weather statement, Jun 20, 5:54 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
654 PM CDT Sat Jun 20 2020

KSZ004-210015-
Norton KS-
654 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NORTON COUNTY UNTIL
715 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Wilsonville, or 16 miles northwest of Norton, moving
east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Norton County.

LAT...LON 3987 9988 4000 10015 4000 9985 3998 9980
TIME...MOT...LOC 2354Z 291DEG 19KT 4001 10009

DDT
Special weather statement, Jun 20, 6:26 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
726 PM CDT Sat Jun 20 2020

KSZ016-210045-
Graham KS-
726 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL
745 PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ogallah, moving northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Graham
County.

LAT...LON 3913 9979 3937 9960 3913 9961
TIME...MOT...LOC 0026Z 213DEG 27KT 3910 9972

DDT

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Norton

When
June 20, 6:37 PM CST
Where
Norton County, 6.23 mi N of Norton Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.940, -99.888

Small hail up to penny sized fell at the location.

Hail, Norton

When
June 20, 7:00 PM CST
Where
Norton County, 2.77 mi WSW of Calvert
Measured
2.5 in hail
Reported by
Public
Coordinates
39.839, -99.800

Supercell dropped various sizes of large hail from half dollar to tennis ball. A few hail stones may have reached baseball size.

Hail, Norton

When
June 20, 7:00 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
39.840, -99.890

Hail, Norton

When
June 20, 7:10 PM CST
Where
Norton County, 0.07 mi SE of Calvert
Measured
0.88 in hail
Reported by
Public
Coordinates
39.849, -99.749

Various sizes from pea to nickel fell at the location.

Hail, Norton

When
June 20, 7:30 PM CST
Where
Norton County, 7.74 mi SE of Calvert
Measured
1 in hail
Reported by
Public
Coordinates
39.757, -99.668

Penny to quarter size hail reported and ongoing at time of the report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899127, 898387, 898388, 898390, 898391.